PDA

View Full Version : Pharmacology Question



Junito
10-12-2005, 05:29 PM
Okay, I really like the question thread, will start one for pharm since I been studying it all day today:

How would you treat a patient with Parkison's disease? Huntington's? Would the treatment regimens differ if so why?

fh71182
10-13-2005, 07:36 AM
parkinson: l-dopa/carbidopa
huntington....????? dont know if one exists

Cardinal
10-13-2005, 07:55 AM
Treatment for Huntington's- If chorea is severe enough to interfere with function, consider treatment with benzodiazepines, such as clonazepam or diazepam; valproic acid; dopamine-depleting agents, such as reserpine or tetrabenazine (not available in the United States but can be obtained from the United Kingdom and Canada); and finally, neuroleptics. The drug tetrabenazine has shown some positive effects in the treatment of chorea, for patients with HD.The dosing range that proved effective was 12.5-100 mg/d. Tetrabenazine is currently in phase III of clinical trials and was granted a fast track to approval. Patients who have HD and predominant features of bradykinesia and rigidity may benefit from treatment with levodopa or dopamine agonists. Depression in patients with HD is treatable and should be recognized promptly. Selective serotonin reuptake inhibitors (SSRIs) should be considered as first-line therapy. Other antidepressants, including bupropion, venlafaxine, nefazodone, and tricyclic antidepressants, also can be used. Electroconvulsive therapy (ECT) can be used in patients with refractory depression. Antipsychotic medications may be necessary in patients with hallucinations, delusions, or schizophrenialike syndromes. Newer agents, such as quetiapine, clozapine, olanzapine, and risperidone, are preferred to older agents because of the lower incidence of extrapyramidal side effects and the decreased risk for tardive syndromes. Irritability may be treated with antidepressants, particularly the SSRIs; mood stabilizers, such as valproic acid or carbamazepine; and, if needed, atypical neuroleptics. Other less frequent aspects of HD that may require pharmacologic treatment are mania, obsessive-compulsive disorder, anxiety, sexual disorders, myoclonus, tics, dystonia, and epilepsy. Hope this helps;)

Junito
10-13-2005, 08:36 AM
Correct. The difference between the treatment of both disorders is that in Parkisons you try to elevate the Dopamine levels (via levodopa and carbidopa), but in Huntingtons Disease you would want to do the exact opposite (give drugs that lower dopamine levels). Very good.

SMUGrinch
10-26-2005, 07:27 AM
A 62 y.o. male is on vacation from montana, he comes to your office complaining of an cough. The cough is non productive and he has taken robitussin with no releif. He's afebrile, no rigors, no other constitutional symptoms. He has recently been diagnosed with BPH, DMII, GERD, HTN. Pt gives you his meds list and you see:
1) metformin
2) captopril
3) prevacid
4) glipizide
5) asa
6) atenolol
7) cardura
8) Multi-vitamin.

What is the etiology of his cough and please explain ALL the mechanism of action of your answer.

mjl1717
11-11-2005, 02:09 PM
please reform that last q??

Id say its a captopril induced cough. Captopril inhibits angiotensin converting enzyme. As I remember ace is found in the lungs.

SMUGrinch
11-15-2005, 08:52 AM
please reform that last q??

Id say its a captopril induced cough. Captopril inhibits angiotensin converting enzyme. As I remember ace is found in the lungs.

I'm sorry what do you mean "reform that last question"?
captopril is correct.
ACE is found in the lungs.
BUT what does that have to do with cough, please make that connection.

Junito
11-17-2005, 01:29 PM
I'm sorry what do you mean "reform that last question"?
captopril is correct.
ACE is found in the lungs.
BUT what does that have to do with cough, please make that connection.

It has something to do with Bradykinin...ARB (losartam...sp?) don't cause much cough due to not affecting Bradykinin levels.

SMUGrinch
11-19-2005, 04:18 PM
It has something to do with Bradykinin...ARB (losartam...sp?) don't cause much cough due to not affecting Bradykinin levels.

Right on...

Junito
01-03-2006, 12:54 PM
Farmer is overwhelmed with insecticides he was spraying on his crops. He is taken to the ER by his wife immediately. Once he is in the ER, what drug should be given first and why?

a) Neostigmine

b) Atropine

c) Pralodoxime

d) edrophonium

Junito
01-03-2006, 01:06 PM
A pt w/ Myasthenia gravis who is currently on Neostigmine comes into your office. She states that she feels weak. You administer edrophonium. She gets worse, what is the possible diagnosis?

a) pt needs more neostigmine

b) pt is experiencing a cholinergic crisis

c) calcific metasteses

d) cancer metasteses

e) none of the above

manleyjb
01-03-2006, 01:11 PM
Farmer is overwhelmed with insecticides he was spraying on his crops. He is taken to the ER by his wife immediately. Once he is in the ER, what drug should be given first and why?

a) Neostigmine

b) Atropine

c) Pralodoxime

d) edrophonium

Atropine (anticholinergic)

Junito
01-03-2006, 01:37 PM
Atropine (anticholinergic)

Correct...Now tell me why and what would you do next?

manleyjb
01-03-2006, 02:16 PM
Correct...Now tell me why and what would you do next?

Organophosphate poisoning, which is an AChE inhibitor. This causes the accumulation of ACh. Atropine inhibits cholinergic receptors by competitive binding. This inhibits the ACh from binding and overstimulating the parasympathetic NS. I assume, there are nicotinic and muscarinic effects as well. Next thing I would do is secure an airway (ETT).

Junito
01-03-2006, 04:59 PM
Organophosphate poisoning, which is an AChE inhibitor. This causes the accumulation of ACh. Atropine inhibits cholinergic receptors by competitive binding. This inhibits the ACh from binding and overstimulating the parasympathetic NS. I assume, there are nicotinic and muscarinic effects as well. Next thing I would do is secure an airway (ETT).

After you administer atropine to block the muscarinic effects, you then give Pralodoxime, which regenerates Ach esterase (if you catch in time).

Junito
01-03-2006, 05:12 PM
A 45 yo female pt presents with sudden onset of SLE like symptoms. The symptoms occur after she took some medication. Which drug would be least likely to cause these Sxs?

a) Hydralazine

b) Ethoxsumide

c) INH

d) Bleomycin

e) Phenytoin

Most importantly tell me why!

Someone please answer the question on post 11.

Banker794
01-23-2006, 02:37 PM
A 45 yo female pt presents with sudden onset of SLE like symptoms. The symptoms occur after she took some medication. Which drug would be least likely to cause these Sxs?

a) Hydralazine

b) Ethoxsumide

c) INH

d) Bleomycin

e) Phenytoin

Most importantly tell me why!

Someone please answer the question on post 11.


Is the answer D ?

Junito
01-26-2006, 09:43 PM
Is the answer D ?

Correct. Bleomycin causes pulmonary fibrosis, not SLE symptoms like the rest of the choices.

squashMD
11-23-2006, 03:40 PM
Could you make these threads ( the subject questions for pharm, physio, path etc.. ) all stickies? I have trouble sifting through to find them

traumajunkie
02-02-2007, 02:48 PM
Farmer is overwhelmed with insecticides he was spraying on his crops. He is taken to the ER by his wife immediately. Once he is in the ER, what drug should be given first and why?

a) Neostigmine

b) Atropine

c) Pralodoxime

d) edrophonium

you should give atropine right away and Im just a nurse havent started md school yet but you should definetley give atropine if it is organo-phosphate poisioning if symptoms are severe pt. should be intubated,
Inject massive doses of atropine IV ( 1-3 MG's) every 5-10 minutes until atropinazation occurs. Also if available you may want to give protopam chloride 1gm IV.







Copyright © 2003-2018 ValueMD, LLC. All rights reserved.